Colorado, 2011Flash Flood and Lightning Strike in Colorado, July 18, 2011
July 18, 2011 · NWS BOU · 3 events in 1 county or zone
Thunderstorms produced very heavy rain and continuous lightning over Summit County. 17 inches of rain at local weather station, most of the rain fell in less than 3 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $220,000
- Crop damage
- $10,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced very heavy rain and continuous lightning over Summit County. The historic rainstorm in the town of Breckenridge produced 3.17 inches of rain at local weather station, most of the rain fell in less than 3 hours. A cooperative observer with the National Weather Service also recorded 3.59 inches of rainfall in east Breckenridge. The highest recorded 24-hr rainfall prior to this event occurred in the early 1890s when 2.6 inches was observed. Nearly 3,900 cloud to ground lightning strikes were also recorded during the 3-hr span. The steeple of the Father Dyer Church in Breckenridge sustained a direct hit from one of those strikes, damaging the historic structure.
The heavy rainfall produced a large landslide a few miles above Dillon where a section of treeline collapsed. Large amounts of sediment partially covered a section of Straight Creek, which is the main water supply to thousands in the area. In addition, mudslides closed a portion of State Highway 9 north of Dillon, and Airport Road in Breckenridge. Extensive flooding also forced the closure of Breckenridge Golf Course for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 2:00 PM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 18, 2:00 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT MON JUL 18 2011
.SHORT TERM...AS LIKE YESTERDAY...CONVECTION CONTINUES TO DEVELOP
OVER THE MOUNTAINS AND FOOTHILLS WITH STEERING FLOW TO THE NNE. THE
HIGH PRESSURE IS STILL CENTERED OVER THE CENTRAL PLAINS WITH MUCH OF
THE EASTERN PLAINS OF COLORADO STILL CAPPED UNDER THE BIG HIGH.
INTEGRATED PRECIPITABLE WATER TRENDS FROM GPS HAVE INCREASED OVER
THE FRONT RANGE WITH PW READINGS JUST OVER AN INCH. MOST OF THE
STORMS SHOULD REMAIN OVER THE FOOTHILLS...BUT THEY ARE CLOSE ENOUGH
THAT AN OUTFLOW BOUNDARY COULD KICK UP AN ISOLATED STORM OVER
WESTERN PORTIONS OVER THE URBAN CORRIDOR.
FOR TUESDAY...THE HIGH WILL SHIFT EASTWARD AS THE UPPER TROF NOW OFF
THE NRN CALIFORNIA COAST MOVES INLAND. THIS WILL ALLOW THE STORMS
TO MOVE OFF THE FOOTHILLS AND ACROSS PORTIONS OF THE NORTHEAST
PLAINS BY LATER TUESDAY AFTERNOON. THE STEERING FLOW WILL BE
NORTHEAST AND ALLOW BETTER PROPAGATION OVER THE PLAINS. HAVE ADDED
POPS TO THE GRIDS TO THE PLAINS ADJACENT FOR TUESDAY. HAVE ALSO
LOWERED TEMPS A FEW DEGREES. MOS GUIDANCE CONTINUES TO BE TOO WARM
IN MOST LOCALES.
.LONG TERM...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE STATE
TUESDAY NIGHT AS THE UPPER RIDGE STAYS OVER THE MISSISSIPPI VALLEY.
SHOULD CONTINUE SEEING SCATTERED THUNDERSTORMS OVER THE PLAINS
TUESDAY EVENING WITH A FEW ISOLATED STORMS LASTING PAST MIDNIGHT
OVER THE FAR EASTERN PLAINS.
A WEAK DISTURBANCE ALOFT WILL PUSH A WEAK FRONT ACROSS NORTHEASTERN
COLORADO WEDNESDAY. AN INCREASE IN MOISTURE WILL BE MOVING IN THE
SOUTHWEST FLOW ALOFT FROM THE CURRENT TROPICAL STORM DORA WEDNESDAY
AND THURSDAY...INCREASING PRECIPITABLE WATER VALUES. THIS
DISTURBANCE AND ASSOCIATED FRONT WILL COMBINE WITH THE INCREASED
MOISTURE TO BRING AT LEAST SCATTERED CONVECTIVE ACTIVITY TO
NORTHEASTERN COLORADO WEDNESDAY AND THURSDAY. INCREASED POPS BOTH
DAYS TO REFLECT THIS PATTERN. BOTH DAYS WILL SEE TEMPERATURES COOL
BACK TOWARD AVERAGE...IN THE UPPER 80S TO LOWER 90S FOR THE PLAINS
AND IN THE 70S AND LOW 80S FOR THE MOUNTAINS. THE THREAT WILL REMAIN
TO BE LOCALLY HEAVY RAINFALL AS FREEZING LEVELS STAY QUITE HIGH WITH
THE RIDGE NEARBY.
DID NOT CHANGE THE FORECAST PAST THURSDAY...WITH 10-20 PERCENT POPS
DURING THE AFTERNOONS AND EVENINGS THROUGH THE WEEKEND AND
TEMPERATURES WARMER THAN AVERAGE AS THE UPPER RIDGE BEGINS TO MOVE
BACK WEST AND OVER THE REGION. AS THE MOIST MONSOONAL FLOW CONTINUES
OVER THE STATE...THE MAIN THREAT FROM SHOWERS IS GOING TO BE LOCALLY
HEAVY RAINFALL.
&&
.AVIATION...STILL NOT EXCITED ABOUT ANY STORMS OVER THE LOCAL
TERMINALS THROUGH THIS EVENING. HOWEVER GIVEN THE PROXIMITY OF
STORMS IN THE FOOTHILLS...THEY COULD KICK OUT A BOUNDARY WHICH COULD
IGNITE STORMS OVER WESTERN PORTIONS...INCLUDING BJC. WILL MAINTAIN
THE VCTS AT BJC BUT KEEP APA/DEN DRY. EXPECT AN INCREASE IN STORM
COVERAGE ON TUESDAY AS STEERING FLOW TURNS SW TO NE AND MORE
MOISTURE OVER THE URBAN CORRIDOR. HAVE ALREADY INTRODUCED A POP30
FOR KDEN LATER TUESDAY AFTN.
&&
.HYDROLOGY...SCATTERED THUNDERSTORMS WITH SOME TRAINING OF ECHOES
WILL KEEP A SMALL THREAT FOR FLASH FLOODING OVER THE EAST SLOPES
THIS AFTERNOON AND EVENING IF STORMS CONTINUE TO FLOW OVER THE SAME
AREAS. THE THREAT FOR FLASH FLOODING OVER THE FOOTHILL BURN SCARS IS
ALSO LOW TODAY WITH MOST OF THE STORMS STAYING JUST WEST OF THE BURN
AREAS. HOWEVER...A SLOW MOVING STORM CAN NOT BE RULED OUT FOR THE
BURN AREAS.
SOUTH PLATTE RIVER CONTINUES TO RUN HIGH OVER NORTHEAST COLORADO
WITH FLOOD ADVISORIES CONTINUING FROM BALZAC TO JULESBURG FOR THE
NEXT SEVERAL DAYS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&
ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Jul 18, 9:19 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1019 AM MDT MON JUL 18 2011
COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1019 AM MDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN FORM OVER
THE FOOTHILLS AND MOUNTAINS THIS AFTERNOON AND EVENING. BRIEF HEAVY
RAIN AND SMALL HAIL WILL ACCOMPANY THE THUNDERSTORMS. IF
THUNDERSTORMS TRAIN OVER THE SAME AREA FLASH FLOODING WILL POSSIBLE.
THE AIRMASS WILL BE TOO STABLE FOR THUNDERSTORMS OVER THE NORTHEAST
PLAINS THROUGH TONIGHT. TEMPERATURES OVER THE EASTERN PLAINS WILL
RANGE FROM THE MID 90S TO LOW 100S.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WARMER TO MUCH WARMER THAN AVERAGE TEMPERATURES WILL CONTINUE
THROUGH NEXT WEEKEND AS A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN
OVER THE CENTRAL PART OF THE UNITED STATES. WILL BEGIN TO SEE SOME
OF THE THUNDERSTORMS OVER THE HIGHER TERRAIN SPREAD OVER THE PLAINS
TUESDAY....THEN MUCH MORE ON WEDNESDAY AS A WEATHER DISTURBANCE
PUSHES A COOL FRONT DOWN THE PLAINS. PERIODS OF HEAVY RAINFALL WILL
BE THE MAIN CONCERN THROUGH THE WEEK...AND COULD LEAD TO LOCALIZED
FLOODING. WILL CONTINUE TO MONITOR THE FIRE BURN AREAS FOR ANY
STRONGER STORMS THAT MAY MOVE OVERHEAD WITH THE HEAVY RAINFALL
POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
ENTREKIN/KRIEDERMAN
Event by event
1 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.
Flash Flood, Summit
- When
- July 18, 7:30 PM MST to 9:30 PM MST
- Where
- Summit County, 0.78 mi SSW of Breckenridge to 1.77 mi NE of Dillon
- Cause
- Heavy Rain
- Property damage
- $200,000
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 39.470, -106.037
Severe thunderstorms caused flash flooding in Summit County around Breckenridge. Extensive flooding damaged the Breckenridge Golf Course. In addition, Airport Road was closed.
Heavy Rain, Summit
- When
- July 18, 8:00 PM MST to 10:30 PM MST
- Where
- Summit County, 19 mi N of Dillon
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.895, -106.050
A mudslide partially closed a section of State Highway 9.
Lightning, Summit
- When
- July 18, 9:00 PM MST
- Where
- Summit County, Breckenridge
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 39.480, -106.030
Lightning struck a church.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 18 to 20, 20111 death · $1.0 million · 42 events
- Damaging Winds in Michigan, July 18, 20111 death · $67,000 · 75 kt wind · 20 events
- Hail and Damaging Winds in Ohio, July 18, 2011$164,000 · 1 in hail · 13 events
- Flash Flood and Flooding in Pennsylvania, July 18, 2011$146,000 · 52 kt wind · 9 events
- Dust Storm and Hail in Arizona, July 18, 20114 injured · $25,000 · 1 in hail · 4 events
- Flash Flood and Flood in Wisconsin, July 18, 2011$75,000 · 1.75 in hail · 10 events
- Damaging Winds in Wisconsin, July 18, 2011$75,000 · 65 kt wind · 10 events
- Damaging Winds and Lightning Strike in Massachusetts, July 18, 20111 injured · $65,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 18, 2011$50,000 · 50 kt wind · 2 events
- Hail in North Dakota, July 18, 2011$50,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Ohio, July 18, 2011$34,000 · 50 kt wind · 8 events
- Tornado and Flash Flood in South Dakota, July 18, 2011$5,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338822, 338828, 338826.